Thunderstorm Wind, Putnam
- When
- June 17, 5:45 PM EST
- Where
- Putnam County, 0.6 mi W of Florahome
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.730, -81.890
Power lines were blown down near Florahome.
A mid level shortwave trough enhanced lift across the area during the afternoon and evening hours as convection developed along the sea breeze fronts and resultant outflow boundaries over an unstable low level air mass. There was very weak steering flow over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A mid level shortwave trough enhanced lift across the area during the afternoon and evening hours as convection developed along the sea breeze fronts and resultant outflow boundaries over an unstable low level air mass. There was very weak steering flow over the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 1:15 PM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 215 PM EDT THU JUN 17 2010 ...SCATTERED STRONG TO SEVERE STORMS THIS AFTERNOON... ...SOME RELIEF FROM THE HEAT EXPECTED THROUGH EARLY NEXT WEEK... .SHORT TERM...LATEST MSAS ANALYSIS SHOWS LOW PRESSURE DEPARTING THE NEW ENGLAND COAST WITH A TRAILING COLD FRONT OFF THE MID ATLANTIC COAST AND THROUGH THE COASTAL CAROLINAS. MORE OF A SURFACE TROUGH AXIS EXISTS THIS FAR SOUTH AND CURRENTLY STRETCHES THROUGH JESUP AND THE SUWANNEE VALLEY OF FLORIDA. HAVE ACTUALLY SEEN SOME SLIGHTLY DRIER AIR NORTH OF THIS FEATURE WITH DEWPOINTS "ONLY" IN THE LOWER 70S ALONG THE GEORGIA COAST VERSES MID 70S ON PREVIOUS DAYS. THIS WILL ALLOW FOR A SLIGHTLY LATER START TO ROBUST CONVECTION ACROSS THESE AREAS. TO THE SOUTH HOWEVER...MOISTURE REMAINS PLENTIFUL AND ACTIVITY ALONG THE WEST COAST SEABREEZE HAS BEEN PLENTIFUL EARLY TODAY. EXPECT EAST COAST SEABREEZE TO BECOME MORE ACTIVE THROUGH MID AFTERNOON WITH SATELLITE INDICATIONS OF AN INLAND COLLISION APPEARING MORE LIKELY. MAIN FEATURE OF NOTE ALOFT IS THE STRONG 700MB-400MB DIFFERENTIAL VORTICITY BULLSEYE OVER SOUTHEAST GEORGIA. THIS FEATURE IS READILY APPARENT ON VISIBLE IMAGERY AND INITIALIZED WELL BY THE RUC. EXPECT THIS FEATURE TO ENHANCE ACTIVITY ACROSS THE NORTHERN ZONES THIS AFTERNOON WITH SCT STRONG TO SEVERE ACTIVITY LIKELY. MID LEVEL DRY AIR HAS BECOME MORE ENTRENCHED ACROSS THE AREA AND RATHER THAN LIMITING CONVECTION...FEEL THIS WILL ONLY ENHANCE DOWNDRAFT MOMENTUM IN THE STRONGER ACTIVITY THROUGH LATE EVENING. FOR FRIDAY...DRIER AIR WILL CONTINUE TO PUSH IN FROM THE NORTH AND AFFECT MAINLY THE LAYERS ABOVE 700MB. THIS DEGREE OF DRY AIR WILL LIKELY IMPEDE ROBUST CONVECTION OVER THE GA PORTION WITH THE STRONGER ACTIVITY LIMITED TO THE FLORIDA ZONES. STILL...EVEN IN GA...SUFFICIENT MOISTURE IN PLACE IN THE BOUNDARY LAYER ALONG WITH PRESENCE OF LOW LEVEL TROUGH ALL POINTS TO CONTINUED LIKELY POPS FOR THE AFTERNOON AND EVENING. BY SAT...MID LEVEL DRY AIR WILL QUICKLY ERODE AS FRONT WASHES OUT AND RETURN FLOW MOISTENS UP THE COLUMN. STILL SPOKES OF ENERGY EXPECT ON EASTERN SIDE OF RIDGE WHICH WILL ENHANCE ACTIVITY THROUGH THE AFTERNOON HOURS AND ACTIVE EAST AND WEST COAST SEABREEZE ALL POINT TO A DAY OF CONTINUED LIKELY POPS. ONE OF THE AFOREMENTIONED SPOKES OF ENERGY BECOMES A PROMINENT FEATURE FOR SUNDAY AFTERNOON. TIMING OF THIS FEATURE IS STILL IN QUESTION BUT IF CURRENT MODEL TRENDS HOLD THIS WILL PROVE TO BE ANOTHER ACTIVE DAY WITH ENHANCED CHANCES FOR STRONG TO SEVERE STORMS. WILL CAP POPS AT 50 FOR NOW BUT MAY NEED TO BE UPPED TO LIKELY WITH SUBSEQUENT FORECASTS. .LONG TERM...HIGH PRESSURE RIDGE AT THE SURFACE AND ALOFT WILL RE-BUILD TO THE NORTH OF THE REGION AND THIS WILL ALLOW A MORE ONSHORE FLOW TO DEVELOP ALONG WITH LESS ATMOSPHERIC MOISTURE AND THIS WILL DROP POPS BACK DOWN TO CLIMO OR SLIGHTLY BELOW CLIMO LEVELS AT 30-40%. MAX TEMPS WILL ALSO REMAIN NEAR CLIMO VALUES WITH LOWER TO MID 90S INLAND AND UPPER 80S ALONG THE COAST. && .AVIATION...HAVE TEMPO FOR TSRA AT VQQ AND GNV THIS AFTN AND OTHERWISE HAVE VCTS AT REMAINING TERMINALS...AS BULK OF ACTIVITY WILL OCCUR INLAND WITH SBRZ AND OUTFLOW BOUNDARY MERGERS. HAVE KEPT CB AND VCSH FOR SSI TONIGHT WITH POSSIBILITY OF NOCTURNAL STORMS NEAR AREA OF STRONG DIFFERENTIAL VORTICITY MENTIONED IN PARAGRAPH TWO IN SHORT TERM SECTION. && .MARINE...ISOLATED THUNDERSTORMS ARE EXPECTED...BUT WITH LIGHT WINDS THERE WILL BE NO HEADLINES. && .PRELIMINARY POINT TEMPS/POPS... AMG 73 96 73 94 / 50 60 40 60 SSI 78 89 77 89 / 30 40 20 30 JAX 75 92 74 92 / 60 50 40 60 SGJ 76 89 76 89 / 40 40 30 40 GNV 73 93 73 92 / 60 60 40 60 OCF 74 92 74 92 / 60 60 40 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && DEESE/TRABERT/PRESNALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 448 AM EDT THU JUN 17 2010 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181000- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 448 AM EDT THU JUN 17 2010 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...HOT CONDITIONS TO CONTINUE ALONG WITH SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... HIGH TEMPERATURES IN THE LOWER TO MID 90S WILL PUSH HEAT INDICES TO AROUND 105 DEGREES THIS AFTERNOON. EXERCISE EXTREME CAUTION WHEN OUTDOORS. SCATTERED TO NUMEROUS STORMS ARE EXPECTED TO DEVELOP TODAY MAINLY DURING THE AFTERNOON AND EVENING AS THE SEA BREEZES BEGIN TO DEVELOP AND PROGRESS INLAND. STORM MOTION WILL BE TOWARD THE EAST AT 5 TO 10 MPH. SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL BE POSSIBLE...MAINLY ACROSS SOUTHEAST GEORGIA. THE SLOW STORM MOTION WILL LEAD TO LOCALLY HEAVY RAINFALL AS WELL. EXCESSIVE LIGHTNING IS EXPECTED IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING. SLOW STORM MOTION WILL CONTINUE THE POTENTIAL FOR HEAVY RAINFALL AND MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
605 PM EDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 W BAYARD 30.14N 81.53W
06/17/2010 E0.25 INCH DUVAL FL TRAINED SPOTTER
STORM SPOTTER REPORTED PEA SIZE HAIL NEAR BAYARD.
&&
MZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
607 PM EDT THU JUN 17 2010
FLZ024-025-172230-
DUVAL-NASSAU-
607 PM EDT THU JUN 17 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
NASSAU AND WESTERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...
AT 607 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST
OF RATLIFF TO 4 MILES WEST OF BALDWIN...MOVING SOUTHEAST AT 20 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RATLIFF...
BRYCEVILLE AND BALDWIN THROUGH 630 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS
A WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3022 8204 3028 8205 3036 8205 3055 8179
3044 8167
TIME...MOT...LOC 2207Z 321DEG 16KT 3045 8176 3029 8202
ZAPPESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
619 PM EDT THU JUN 17 2010
FLZ023-030>032-172300-
BAKER-BRADFORD-CLAY-UNION-
619 PM EDT THU JUN 17 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
BRADFORD...NORTHEASTERN UNION...NORTHWESTERN CLAY AND SOUTHEASTERN
BAKER COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 700 PM EDT...
AT 619 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF ELLERBEE...OR 9
MILES NORTHEAST OF RAIFORD...MOVING SOUTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GLEN SAINT MARY...ELLERBEE
AND LAWTEY THROUGH 700 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2998 8200 3012 8227 3028 8217 3023 8205
3019 8205 3019 8203 3019 8195 3017 8189
TIME...MOT...LOC 2219Z 296DEG 3KT 3016 8213
DEESESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
622 PM EDT THU JUN 17 2010
FLZ025-032-172300-
CLAY-DUVAL-
622 PM EDT THU JUN 17 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CLAY
AND WESTERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 700 PM EDT...
AT 622 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST
OF JACKSONVILLE HEIGHTS TO MAXVILLE...MOVING SOUTHEAST AT 5 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NORMANDY...
MAXVILLE AND JACKSONVILLE HEIGHTS THROUGH 700 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3015 8187 3021 8205 3022 8205 3040 8174
3019 8171
TIME...MOT...LOC 2222Z 316DEG 5KT 3020 8183 3020 8197
ZAPPESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
625 PM EDT THU JUN 17 2010
FLZ032-033-037-172315-
CLAY-PUTNAM-ST. JOHNS-
625 PM EDT THU JUN 17 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY...PUTNAM
AND WESTERN ST. JOHNS COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT...
AT 625 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS STRONG THUNDERSTORMS WERE QUICKLY DEVELOPING ACROSS
PUTNAM...CLAY AND WESTERN ST. JOHNS COUNTIES. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS AROUND PENNEY FARMS...MIDDLEBURG...
MANNVILLE...KINGSLEY...INTERLACHEN...HOLLISTER.. .FLORAHOME...
CARRAWAY...ASBURY LAKE AND PALATKA THROUGH 715 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2978 8144 2948 8180 2949 8184 2953 8184
2952 8190 3002 8204 3020 8172 3019 8171
TIME...MOT...LOC 2225Z 267DEG 4KT 3009 8185 2956 8166
ZAPPESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
641 PM EDT THU JUN 17 2010
FLZ021-022-035-172330-
COLUMBIA-GILCHRIST-SUWANNEE-
641 PM EDT THU JUN 17 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE...SOUTHWESTERN COLUMBIA AND NORTHEASTERN GILCHRIST COUNTIES
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 730
PM EDT...
AT 641 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF BRANFORD...OR 6 MILES
WEST OF ICHETUCKNEE SPRINGS STATE PARK...MOVING SOUTHEAST AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OBRIEN...
MCALPIN...BRANFORD...COLUMBIA...HILDRETH...ICHETUCKNEE SPRINGS STATE
PARK...OLENO STATE PARK AND FORT WHITE THROUGH 730 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3020 8296 3001 8256 2999 8257 2996 8253
2993 8252 2991 8257 2986 8260 2986 8262
2983 8266 2968 8266 2986 8288 2988 8289
2990 8292 2995 8293 3000 8297 3010 8310
TIME...MOT...LOC 2241Z 312DEG 6KT 2996 8287
DEESEThe Jacksonville radar (KJAX), 86 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
4 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Power lines were blown down near Florahome.
Power lines were blown down in the Keystone Heights area.
Power lines were down due to blown down trees.
Trees and power lines were blown down.
State Road 301 northbound from Gainesville was closed due to flooding. Water was 2 feet deep in some areas on the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227765, 227764, 227761, 227763, 227769.